Night time migraines?

View previous topic View next topic Go down

Night time migraines?

Post  charmed quark on Fri Oct 23, 2015 8:56 am

I've been waking up about 1 AM with a migraine. At first I thought it was GERD symptoms due to tightness in my throat - I've been having mild reflux and it can cause that - but I realize it has all the symptoms of my standard migraine - vertigo, nausea, anxiety, vision problems, etc. I've had to sit in a recliner for a few hours until it lightens up.

This is really unusual for me - most of my migraines are in the mid-morning or right after lunch.

I'm glad I realized what it is as I can treat it. Most of my migrianes are apparently due to my cervical myelopathy so I can use some topical NSAIDs and that helps.

I've been preventing my migraines almost exclusively with medical marijuana, but I go through phases when I skip the medication for various reasons and I guess this is the result.

Anybody with similar night time migraines?

charmed quark

Posts : 273
Join date : 2009-12-23

Back to top Go down

Re: Night time migraines?

Post  Mini on Sat Oct 24, 2015 6:27 am

You mean like a withdrawal from marihuana symptom? It is possible of course. All you can do is to start a diary, writing what you take every day and M occurrence, and see is there is a connection.

Do you take anything for GERD? I also have this condition and take proton pump inhibitor Omeprazole, and this really helps. I was also told that with GERD I must not take any anti-inflammatories NASAIDS any more, because they contribute to the symptoms and can cause bleeding. Does your gastroenterologist know that you are taking them?

Sometimes various doctors keep prescribing "their" medicines, without realising that they clash with our other conditions and medicines prescribed by different specialists.
I find that this is often the case, and that in the end, I need to do much of my own research to prevent various medications interactions etc. Specialist doctors only care about their own field and they have no idea (and they don't care) if something they prescribe might be bad for some other condition.





Mini

Posts : 850
Join date : 2010-11-06

Back to top Go down

Re: Night time migraines?

Post  charmed quark on Sat Oct 24, 2015 9:28 am

I guess this could be from "withdrawal", although that's like saying that you are in withdrawal when your migraines come back when you stop taking a preventative. The cannabis is the best preventative I've found, so far.

What I meant is I've not been dosing regularly for various reasons so my migraines have come back a bit. I normally get 24-48 hours suppression of migraines every time I use a small dose of cannabis. I've stopped using cannabis before, such as when I travel and can't legally take the it out-of-state, and had my migraines come back, but not at night.

What's new is the nighttime migraines. It could be I've been getting them at night and normally sleeping through them. But one of the things migraines do to me is cause gastroparesis, which I imagine would make the GERD worst. So maybe the GERD is waking me up when I have migraines. I'm unsure why this change of pattern.

I've been taking H-2-receptor blockers (mostly Pepcid AC)  instead of the PPIs, because my doctor is concerned about the long-term effects of PPIs. My GERD resolved after about 6 weeks but the underlying condition is probably still there.

I've been avoiding oral NSAIDs because of the GERD, although I have always been very careful in limiting their use because some researchers say they can cause migraine rebounds. That's why I've been using a topical NSAID instead to treat my cervical myelopathy neck pain [Ibuleave  ( 10% iburprofen cream) and prescription Voltaren gel (1%diclofenac sodium)]. Studies show that less than 5% of these are absorbed into the blood stream. When you do the numbers for the typical 1 gram topical gel dose I use, the absorbed dosage is so tiny it is very unlikely to have any side effects on GERD or anything else.

charmed quark

Posts : 273
Join date : 2009-12-23

Back to top Go down

Re: Night time migraines?

Post  Mini on Sun Oct 25, 2015 9:40 am

Yes, I can see that it all gets very complicated. With M, especially when we have some other conditions to deal with, we are always juggling all sorts of treatments, and in the end  I realise that it is the case of "the lesser evil". WE use what works for us, because we need to be able to function.

I also use topical IBULEVE occasionally, to help with muscular pain caused by Fibromyalgia and with my neck pain. and find I it very helpful. I was assured that it does not affect my stomach problems.

I was not aware that PPI should not be used long term? I wonder what the contraindication are, I was told I need to take it, and so far I have not noticed any s/e (I have been taking them for over 3years).


Mini

Posts : 850
Join date : 2010-11-06

Back to top Go down

Re: Night time migraines?

Post  charmed quark on Sun Oct 25, 2015 10:34 am

PPIs cause reduced absorption of minerals, susceptibility to C. Dif, low B12 and osteoporosis and fracture. The stuff I use can do that too, but being less effective is less likely to do it. He worries that I have spinal degeneration that might accelerate if I get osteoporosis.

Where do you get your Ibuleve? It's not sold in the US and we have to stock up when somebody goes to Britain. I prefer the OTC Ibuleve to my prescription one as it seems to absorb better, doesn't smell as bad, and works as well if not better.

charmed quark

Posts : 273
Join date : 2009-12-23

Back to top Go down

Re: Night time migraines?

Post  Mini on Sun Oct 25, 2015 2:44 pm

I live in UK, and Ibuleve can be bought OTC, but I have mine on prescription, because then I get it free.

Thank You very much for all the information about PPI, I had no idea. IT all sounds very scary.
I usually check the s/e, but at the time I was prescribed it I was very scared, because I was told that I had Barrats lesions, which can be precancerous, so I did not ask too many questions, I just needed the treatment. Fortunately, the lesions are now gone so I will talk to my GP to what she suggests.


Mini

Posts : 850
Join date : 2010-11-06

Back to top Go down

Re: Night time migraines?

Post  charmed quark on Mon Nov 02, 2015 6:16 am

Well, I think GERD is scarier than the possible side effects. Untreated GERD can lead to poor sleep,  ulcerations, cancerous lesions on the esophagus and even cause permanent swallowing problems.

The side effects of the GERD drugs are simply due to the reduced stomach acids - the acids help with the absorption of several minerals. Also, the primary purpose of the acids is to form a barrier to the GI system to prevent bacteria and other organisms from getting through, so you are more at risk to food poisonings and other infections.

My doctor said taking a shorter acting acid inhibitor at night, such as the Pepcid AC I use,  several hours after eating helps with both problems.  No food to digest so no lost minerals, and nothing going into your stomach so no need to protect against organisms. Also, night-time is when you most need the acid protection. During the day, if I do experience some reflux, I take a Gaviscon antiacid.

Pepcid AC might not work for people with severe GERD. I'm lucky in that the medical marijuana I use for my spasticity also seems to prevent esophageal spasms, which are my main cause of reflux. So between the two I get almost perfect prevention.

Being the hypochondriac I am, my only worry is the long-term use of any anticholinergic medication. Long-term use of strong anticholinergic medications is now associated with the development of dementia. Of course, a huge number of medications, including the Pepcid and many antihistamines, not to mention migraine preventatives like amitriptyline (Elavil), fall into this class. Luckily, I think it is more an association than causal effect at this point. But I'm hoping to limit my use of Pepcid, just in case. Here's one recent peer-reviewed article from JAMA on this issue:  http://www.ncbi.nlm.nih.gov/pmc/articles/PMC4358759/

charmed quark

Posts : 273
Join date : 2009-12-23

Back to top Go down

Re: Night time migraines?

Post  Sponsored content


Sponsored content


Back to top Go down

View previous topic View next topic Back to top

- Similar topics

 
Permissions in this forum:
You cannot reply to topics in this forum